This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have just started taking Paxil 20mg? yesterday. Because I have severe anxiety, I had to do some research. I also take Xanax & my doc & I discussed phasing me out of those.
That is not my issue...I've been doing some reading here about weight gain. My doc mentioned something about weight loss, but nothing about weight gain. I am a slender peson, always have been (I'm NOT bragging, it's hereditary) I guess my question is this: Is it an actual side effect of Paxil to gain weight? Or does taking the drug cause you to eat more because you are feeling better, which in turn causes you to gain weight.
Personally, having been a small person my entire life, I don't think I would know how to handle a sudden weight gain.
All in all I am really excited about taking this med, as I just want to live a fuller, more fun & active life. I guess I just want to know right away if I'm gonna start packing on the pounds from taking this med alone.
I hope this made sense, I'm still a lil groggy from beginning this stuff =)
Weight gain occurs in only a small portion of the people who take Paxil, but when it happens the mechanism is related to eating more, which may be compensated for by eating less. It's your appetite that is stimulated.
I am Not a doctor but I've heard that paxil causes weight gain. I've gained weight on other med's and they made me not care and eat everything in site...hahahaha Anyway, I would just be careful of what you eat...eat normally. It sounds like you could use a couple extra pounds. (just kidding)
After being on the med's a bit (I think it takes about 6 weeks to get fully in your system) monitor your weight and if your concerned ask your doctor about it.
I am on prozac and that's not suppose to cause weight gain. Other stuff I was on, did, so I got off of it.
Good Luck and hope you feel better!
I've always been really thin, and paxil definitely made me gain weight...I was on it for about a year and i gained a good 15 pounds. I'm taking prozac now, and i've actually lost weight, but i'm having other problems. I'm pretty sure paxil is notorious for weight gain as far as antidepressants go..it did help my anxiety though..
i think most things that are listed as a side effect are a list of POSSIBLE things that might happen. It may not happen to you. If it does cause weight gain and you are concerned you and your doc can consider another medication. I say give it a try and see how it work for you.
I've taken Paxil on and off for years, most recently (the last two years) "on." Paxil does not cause weight gain all by itself. It does make me (ME) hungrier, which makes we want to eat more ... which can lead (and has at times led) to weight gain. But it also makes me more relaxed, more able to take part in things that make me happy -- and more apt to exercise. So it all evens out in the end. My experience with Paxil is very positive.
Hi, I just want to share my experience even though you asked 4 years ago and it might help other people out there who's searching for this also. I have been taking paxil for almost a year now and I have gained a couple of pounds which doesn't really bother me. I have always been skinny and small all my life so to me, gaining a few pounds would not hurt. I also did some research about paxil and weight gain recently. I found out that paxil inhibit the enzyme that is responsible for metabolism. Therefore, while on the treatment of paxil your metabolism is lower which causes weight gain. What you can do to restore this enzyme in your system is to take Omega-3 and Vitamin E. I just started taking those 2 so we will see if it will help maintain my weight and not gain anymore than 2 lbs.. Because paxil helps me a lot with my anxiety, I don't think I want to stop taking it. Well, maybe when I get done with my nursing program, I will. Good luck to you!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.